Wyoming, 2004

Cold in Wyoming, February 11 to 12, 2004

February 11 to 12, 2004 · NWS RIW · 7 events in 7 counties and zones

Bitter cold arctic air settled over parts of Wyoming. Overnight temperatures fell to 25 to 35 below zero (-36 in Grant Village of Yellowstone National Park) on the 12th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Bitter cold arctic air settled over parts of Wyoming. Overnight temperatures fell to 25 to 35 below zero (-36 in Grant Village of Yellowstone National Park) on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 11, 2:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 11, 2:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MST WED FEB 11 2004

.TONIGHT THROUGH SATURDAY...
SOME LINGERING LIGHT SNOW SHOULD OCCUR IN SOUTHERN WY AND ALONG THE
SOUTHERN EAST SLOPES OF THE WIND RIVER MTNS EARLY THIS EVENING AS THE
POSITIVELY TILTED TROUGH NOW EXTENDING FROM SOUTH DAKOTA TO UTAH
CONTINUES TO EXIT TO THE SOUTH SOUTHEAST AND THE CIRCULATION EVIDENT
OVER WY BEGINS TO SHEAR APART. BACK EDGE OF THE CLOUDS APPEARS TO BE
AS FAR SOUTH AS THE OWL CREEK MTNS. NEXT THE FOCUS TURNS TO A
WIDESPREAD FOG EVENT AFFECTING MOST OF THE WESTERN AND CENTRAL BASINS
AND VALLEYS DURING THE NEXT 3 NIGHTS/MORNINGS. CLASSIC FOG SYNOPTIC
SCENARIO SETTING UP AT THE MOMENT AS THE RIDGE ALONG THE PACIFIC
COAST IS NOW BUCKLING TOWARD THE EAST OVER CANADA ON TOP OF THE
EXITING TROUGH. THIS MEANS WARM AIR ADVECTING IN ALOFT FROM THE NORTH
WITH H7 TEMPS WARMING FROM -20C TO -3C OVER CENTRAL WY BY 00Z SAT.
LOWER ELEVATIONS OF SWEETWATER COUNTY AS WELL AS THE UPPER GREEN/WIND
RIVER BASINS WILL HAVE PATCHY FOG TONIGHT/THU AM WITH MORE EXTENSIVE
AREAS OF FOG FARTHER NORTH OVER THE BIG HORN BASIN AND THE STAR AND
JACKSON VALLEYS WHERE RADIATIONAL WILL HAVE A HEAD START WHERE
SKIES ARE ALREADY MOSTLY CLEAR AND SNOW COVER IN PLACE...NOT TO
MENTION 1042 SFC HIGH RIGHT OVERHEAD. FOG SHOULD BE MORE WIDESPREAD
OVER THE WESTERN AND CENTRAL BASINS/VALLEYS THURSDAY NIGHT/FRIDAY
MORNING. THE COLDEST MORNING OF THE FORECAST PERIOD SHOULD BE
THURSDAY MORNING MOST AREAS WITH THE WESTERN BASINS/VALLEYS BOTTOMING
OUT CLOSE TO 20 BELOW IN SOME PIT AREAS. TEMPS WILL WARM UP INTO THE
HIGH 20S THURSDAY AND THEN INTO THE UPPER 30S FRIDAY IN THE SOUTHERN
WIND CORRIDOR AS A LEE SIDE TROUGH BECOMES ESTABLISHED WITH
RESULTING WEST SOUTHWEST WINDS WITH TEMPS WARMING THERE AS A RESULT.
TEMPS IN THE BASINS WILL LAG BEHIND WITH HIGHS STILL IN THE 20S
FRIDAY AND THEN CREEPING INTO THE 30S BY SATURDAY. THE RIDGE WILL
BREAK DOWN SATURDAY AND THE NEXT PACIFIC TROUGH WILL BRING SOME LIGHT
SNOW TO THE FAR WEST BY SATURDAY AFTERNOON.

.SATURDAY THROUGH THURSDAY...
THE SHORT WAVE IS MORE PROGRESSIVE THAN THE GFS
WAS INDICATING LAST NIGHT. WILL GO WITH CHC POPS ACROSS CWFA SATURDAY
NIGHT AND SLGT CHC TO CHC POPS ACROSS NORTH AND EAST CWFA ON SUNDAY.
GOING WITH A DRY FORECAST FOR SUNDAY NIGHT THROUGH WEDNESDAY AS
UPPER HEIGHTS REBUILD. TEMPS SHOULD REMAIN AROUND SEASONABLE READINGS
THROUGH THE EXTENDED FORECAST...HOWEVER HIGHS IN THE 40S ACROSS
JOHNSON AND NATRONA COUNTIES BY TUESDAY AND WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LIPSON/MC
Hazardous weather outlook, Feb 11, 8:22 AM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
822 AM MST WED FEB 11 2004

WYZ001>020-022>030-121200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
822 AM MST WED FEB 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...BLIZZARD WARNING FOR NORTHEAST JOHNSON COUNTY THIS MORNING...

.DAY ONE...TODAY AND TONIGHT

BLIZZARD CONDITIONS WILL OCCUR THIS MORNING IN NORTHEAST JOHNSON
COUNTY. ELSEWHERE 5 TO 7 INCHES OF SNOWFALL IS EXPECTED IN THE LANDER
FOOTHILLS ALONG WITH 1 TO 3 INCHES OF SNOWFALL AND LOCALLY
UP TO 5 INCHES EXPECTED IN THE WIND RIVER BASIN. LESSER
AMOUNTS OF SNOWFALL ARE EXPECTED ELSEWHERE THIS MORNING...MAINLY EAST
OF THE DIVIDE. OTHERWISE LINGERING LIGHT SNOW WILL TAPER OFF LATER
THIS AFTERNOON. HOWEVER...NORTHWEST TO NORTH WINDS OF 20 TO 30 MPH
GUSTING TO 40 MPH WILL CONTINUE TO CAUSE BLOWING AND DRIFTING SNOW IN
JOHNSON COUNTY AND IN THE BIG HORN MOUNTAINS.  THE VISIBILITY WILL BE
REDUCED TO LESS THAN ONE HALF MILE AT TIMES ACROSS NORTHEAST JOHNSON
COUNTY...INCLUDING BUFFALO DURING THE MORNING HOURS.  THE WINDS WILL
GRADUALLY TAPER OFF AS THE DAY PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN RIVERTON TODAY. THANK YOU.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Yellowstone National Park

When
February 11, 6:00 PM MST to February 12, 12:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Cold/Wind Chill, Absaroka Mountains

When
February 11, 6:00 PM MST to February 12, 12:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wind River Basin

When
February 11, 6:00 PM MST to February 12, 12:00 PM MST
Where
Wind River Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wind River Mountains East

When
February 11, 6:00 PM MST to February 12, 12:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wind River Mountains West

When
February 11, 6:00 PM MST to February 12, 12:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Cold/Wind Chill, Upper Green River Basin Foothills

When
February 11, 6:00 PM MST to February 12, 12:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Cold/Wind Chill, South Lincoln County

When
February 11, 6:00 PM MST to February 12, 12:00 PM MST
Where
South Lincoln County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382490, 5382491, 5382492, 5382493, 5382494, 5382495, 5382496.